Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 88, NWS Tucson, AZ

August 14, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2006, 1:17 PM MST for Cochise County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 1:17 PM MST (20:17 UTC)
Expired
Aug 14, 2006, 2:15 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 142020
FFWTWC
AZC003-142215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE

* UNTIL 315 PM MST

* AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN CONTINUING IN THE BISBEE AREA AS WELL AS LOCATIONS
  AROUND HIGHWAY 80 AND HIGHWAY 92. SLOW MOVING STORMS ARE GENERATING
  RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IN SOME AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3165 10983 3172 11031 3134 11032 3134 10981

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 142045
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST MON AUG 14 2006

AZC003-142215-
COCHISE AZ-
140 PM MST MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTH
CENTRAL AND SOUTHWEST COCHISE COUNTY...

AT 135 PM MST...THUNDERSTORMS CONTINUED TO GENERATE HEAVY RAINFALL 
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHWEST COCHISE COUNTY. THE 
HEAVIEST RAIN WAS OCCURRING NEAR HEREFORD TO JUST EAST OF SIERRA 
VISTA. RAINFALL WAS DIMINISHING NEAR BISBEE...WHERE AMOUNTS NEAR 2 
INCHES FELL NEARBY OVER PORTIONS OF HIGHWAYS 80 AND 92.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3165 10983 3172 11031 3134 11032 3134 10981

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 142120
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST MON AUG 14 2006

AZC003-142215-
COCHISE AZ-
218 PM MST MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 215 PM MST...RAINFALL RATES WERE DIMINISHING ACROSS MOST OF SOUTH 
CENTRAL AND SOUTHWEST COCHISE COUNTY. EARLIER AMOUNTS NEAR 2 INCHES 
NEAR HEREFORD AND BISBEE WILL CONTINUE TO CAUSE HEAVY FLOW AND 
RUNOFF INTO THE LATE AFTERNOON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIERRA VISTA

LAT...LON 3165 10983 3172 11031 3134 11032 3134 10981

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 142144
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON AUG 14 2006

AZC003-142153-
COCHISE AZ-
243 PM MST MON AUG 14 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCHISE COUNTY...

LITTLE ADDITIONAL RAINFALL HAS BEEN OCCURRING OVER SOUTH CENTRAL AND 
SOUTHWEST COCHISE COUNTY. HEAVY FLOW IN SOME WASHES WILL CONTINUE 
INTO LATE AFTERNOON HOURS.

LAT...LON 3165 10983 3172 11031 3134 11032 3134 10981

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 8:45 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 8:45 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 AM MST MON AUG 14 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.

&&

.DISCUSSION...ANOTHER MOIST AND UNSTABLE SOUNDING THIS MORNING.
SOLID LOW LEVEL SHEAR WITH STEERING LEVEL STILL KIND OF WEAK...BUT
INCREASING FROM THE NORTHEAST. LOCALLY HEAVY RAIN ONCE AGAIN A
CONCERN TODAY...WITH ISOLATED WET MICROBURST ACTIVITY POSSIBLE. WITH
THE FLOW MIGHT NEED TO WATCH FOR ORGANIZED OUTFLOW FROM RIM
CONVECTION LATER. LARGER SCALE EASTERLY IMPULSE LIFTING THROUGH WELL
EAST NEAR TEXAS...BUT A WEAKER IMPULSE NEAR SOUTHERN CHIHUAHUA MAY
ROTATE CLOSE ENOUGH TO SUSTAIN MORE WIDESPREAD OVERNIGHT CONVECTION
THAN USUAL TONIGHT.

TROUGH DEVELOPING ALONG WEST COAST WITH INCREASING SOUTHWESTERLY
FLOW ALOFT OUT WEST...BUT FOR SOUTHEAST ARIZONA PROBABLY KEEPING
ENOUGH OF SOUTHERLY AND EASTERLY COMPONENTS TO OUR FLOW AT LOWER TO
MID LEVELS TO KEEP DEEP MOISTURE IN OR AT LEAST VERY CLOSE. EXPECT
PERIODIC ENHANCEMENT OF CONVECTION FROM SMALLER SCALE FEATURES AND A
GENERALLY SEASONAL THUNDERSTORM FORECAST UNTIL FURTHER NOTICE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPima60 min
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPinal60 min
Aug 13, 7:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 14, 2:01 PM MSTFlash Flood WarningTWCPima59 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.